Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 36, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 27, 2020, 11:51 PM CDT for Canadian County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2020, 11:51 PM CDT (04:51 UTC)
- Expired
- Jul 28, 2020, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Canadian County, OK
The radar
The Norman radar (KTLX), 52 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 12:20 AM CDT | FLASH FLOOD | 4 N Mustang, OK | AT LEAST THREE CARS IN HIGH WATER ON MUSTANG ROAD NEAR SW 11TH STREET WITH FIRE DEPARTMENT RESCUING OCCUPANTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
151
WGUS54 KOUN 280451
FFWOUN
OKC017-280745-
/O.NEW.KOUN.FF.W.0036.200728T0451Z-200728T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1151 PM CDT Mon Jul 27 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southeastern Canadian County in central Oklahoma...
* Until 245 AM CDT.
* At 1148 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. As of 1150 pm, nearly 2.5
inches of rain in an hour has fallen at Yukon. Radar estimates of
two to four inches of rain has fallen from Yukon to near El Reno.
Additional thunderstorms will produce more rain in these areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Southwestern Oklahoma City, El Reno, Yukon, Mustang and Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3535 9783 3550 9801 3562 9797 3554 9768
3534 9768
FLASH FLOOD...RADAR INDICATED
$$
JP1 follow-up statement
970
WGUS74 KOUN 280635
FFSOUN
Flash Flood Statement
National Weather Service Norman OK
135 AM CDT Tue Jul 28 2020
OKC017-280745-
/O.CON.KOUN.FF.W.0036.000000T0000Z-200728T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canadian OK-
135 AM CDT Tue Jul 28 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHEASTERN CANADIAN COUNTY...
At 135 AM CDT, Doppler radar estimated that 4 to 7 inches of rain
has fallen since 11 PM Monday evening in areas around Yukon, Mustang
and El Reno. Multiple vehicles have been stranded in high water in
Yukon and areas of southwest Oklahoma City south of Yukon. Although
rainfall rates have decreased as of 130 AM, additional thunderstorms
are developing near Okarche that may move into these areas again
this morning.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Southwestern Oklahoma City, El Reno, Yukon, Mustang and Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3535 9783 3550 9801 3562 9797 3554 9768
3534 9768
FLASH FLOOD...RADAR INDICATED
$$
..speg.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:46 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 27, 10:46 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Norman OK 1046 PM CDT Mon Jul 27 2020 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 132 PM CDT Mon Jul 27 2020 An MCV with an area of heavy rain across northern Oklahoma has yielded fairly significant rainfall amounts (nearly two inches in an hour). This is despite somewhat underwhelming presentation on radar and no lightning, which is typical of such deeply saturated anomalous PWAT environment. Morning soundings at Lamont and Norman had dry midlevel air and below two inch PWATs, but CIRA ALPW imagery clearly shows significant moisture in the 700-500- and 500-300-mb layer drifting south across the area. This will continue to contribute to very efficient rainfall with any convection across the area through early tomorrow. Current thinking is MCV will continue to drift southward and renewed convection will occur on its southern/eastern flank within an environment that has seen decent destabilization so far. We're already seeing this over the last hour from near Stillwater to the north OKC metro, with an increase in lightning. These storms will produce very heavy rainfall rates. Convection will continue to expand steadily into the evening as deep moistening within high level tropical plume contribute to over two inch PWAT values, and in some model guidance as much as two and a half, which is very anomalous and breaks daily records. Given this, and despite uncertainties of how specifically the MCV/renewed convection will evolve, we've increased probabilities to 90+ percent across portions of central and southern Oklahoma through early Tuesday. HREF mean QPF amounts are displaced a little further northwest than our highest probabilities, but it seems some of the hi-res guidance has been a little quick at diminishing MCV, which should steadily drift south-southeast. Thus the reason for the minor discrepancy. Adjustments may be needed depending on trends with the mesoscale details, especially on the southeast flank into southwest Oklahoma and western north Texas. There is also considerable uncertainty across the northwest half of the area in the wake of MCV/heavy rain where some mesoscale subsidence and lack of significant forcing may temper coverage, despite anomalous moisture present there as well. Bottom line, deep anomalous moisture in weakly forced environments with MCVs are particularly challenging for timing and location of heaviest amounts. We'll continue to watch the mesoscale evolve and update as needed. We will watch trends over the next couple of hours and make a decision about a southward expansion of the Flood Watch soon. We've also lowered temperatures tomorrow for especially the southeast half of the area where clouds precipitation will be slow to decrease. BRB && .LONG TERM... (Tuesday night through next Sunday) Issued at 244 PM CDT Mon Jul 27 2020 By Thursday, significant amplification of the mid-upper ridge across the Southwest part of the country will occur, and stronger northwesterly flow aloft will overspread our area on its northwest periphery. The height gradient and flow aloft will tighten further into Thursday as a shortwave trough within the northwest flow approaches. This is a pattern more typical of early summer and can favor MCS maintenance into the area from high terrain convection. Details upstream are unclear and thus timing is difficult to pinpoint at this time range. Nevertheless, fairly significant forcing from the shortwave trough and strong effective shear relative to the time of year coupled with moisture and instability justifies decent probabilities late Thursday through at least the first part of Friday. Again, the window for a possible MCS traversing the area then can be narrowed up later. Trends in the ensemble means suggest the shortwave may linger/deepen into the weekend with little or no discernible trend with character or position of Southwest ridge. This means northerly flow, cooler temperatures, and still some risk of MCS or remnant MCS, though trajectories off the high terrain are not optimal. Thus, we have just have low probabilities. Just beyond the forecast period into mid-week, there's indications of building/prograding ridge and warmer/drier pattern. BRB && .AVIATION... (06Z TAFS) Issued at 1045 PM CDT Mon Jul 27 2020 Widespread MVFR conditions at least through 18Z tomorrow with IFR in and near TSRA that should be most numerous over/near central Oklahoma terminals. While high-res models all have close to the same scenario for the overnight and tomorrow morning period, weak flow and convectively induced forcing will make location and duration of RA/TSRA difficult. Given potential for heavy rain, went fairly low on TEMPO visibilities in TSRA. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 71 81 72 84 / 90 90 50 50 Hobart OK 71 85 72 90 / 80 60 30 30 Wichita Falls TX 74 83 73 90 / 70 70 40 30 Gage OK 67 83 67 88 / 50 40 50 30 Ponca City OK 70 81 70 84 / 80 50 50 60 Durant OK 72 84 73 87 / 40 70 50 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Tuesday evening for OKZ014>042-044>046. TX...None. && SHORT TERM...30 LONG TERM....12 AVIATION...11
Hazardous weather outlook, Jul 27, 8:32 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 832 PM CDT Mon Jul 27 2020 OKZ004>048-050>052-TXZ083>090-281100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 832 PM CDT Mon Jul 27 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered showers and a few thunderstorms will continue to move southward across parts of Oklahoma and western north Texas. Some of the rain will be heavy at times which may result in localized flooding. Strong wind gusts are possible in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Thunderstorms will be ongoing Tuesday with the potential of heavy rain and flash flooding. Thunderstorms will also be possible every day from Wednesday through Sunday, a few strong storms will be possible during this time, but organized severe weather is not anticipated at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Jul 27, 6:16 PM CDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 616 PM CDT Mon Jul 27 2020 OKZ044-272345- Cotton OK- 616 PM CDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR central Cotton County Until 645 PM CDT... AT 609 PM CDT, a strong thunderstorm was located near Walters, moving south at 10 MPH. HAZARDS INCLUDE... Wind gusts over 50 MPH... Heavy rain can lead to reduced visibility... Locations impacted include... Walters, Randlett and Taylor. LAT...LON 3439 9843 3439 9831 3417 9827 3415 9847 TIME...MOT...LOC 2309Z 347DEG 7KT 3433 9837 BRB
Special weather statement, Jul 27, 6:41 PM CDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 641 PM CDT Mon Jul 27 2020 OKZ037-044-TXZ085-086-280015- Tillman OK-Cotton OK-Wichita TX-Wilbarger TX- 641 PM CDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman... southwestern Cotton...northern Wichita and southeastern Wilbarger Counties Until 715 PM CDT... AT 640 PM CDT, strong thunderstorms were along a line extending from 6 miles north of Loveland to 3 miles east of Davidson, moving south at 15 MPH. HAZARDS INCLUDE... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... Locations impacted include... Burkburnett, Frederick, Electra, Grandfield, Devol, Hollister, Loveland, Harrold and Haynesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3406 9848 3389 9908 3445 9904 3446 9874 TIME...MOT...LOC 2340Z 350DEG 11KT 3440 9876 3426 9901 BRB
Special weather statement, Jul 27, 6:58 PM CDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 658 PM CDT Mon Jul 27 2020 OKZ009-010-280030- Woodward OK-Ellis OK- 658 PM CDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward and central Ellis Counties Until 730 PM CDT... AT 657 PM CDT, a strong thunderstorm was located near Gage, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts 40 to 50 MPH... Heavy rain can lead to reduced visibility... Locations impacted include... Gage and Fargo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3617 9977 3636 9992 3651 9964 3627 9949 TIME...MOT...LOC 2357Z 236DEG 9KT 3629 9976 11
Special weather statement, Jul 27, 7:21 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
721 PM CDT Mon Jul 27 2020
TXZ085-086-280045-
Wichita TX-Wilbarger TX-
721 PM CDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR western Wichita and east central
Wilbarger Counties Until 745 PM CDT...
AT 715 PM CDT, a strong thunderstorm was located 4 miles north of
Electra, moving southeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Iowa Park, Electra and Haynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3407 9903 3416 9884 3396 9865 3383 9892
3384 9893
TIME...MOT...LOC 0015Z 336DEG 11KT 3409 9890
11Special weather statement, Jul 27, 7:39 PM CDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
739 PM CDT Mon Jul 27 2020
TXZ086-280130-
Wichita TX-
739 PM CDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR eastern Wichita County Until 830
PM CDT...
AT 732 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended 5 miles north of Iowa Park, moving southeast at 20
MPH. Any rain that occurs will be well after the strong and gusty winds.
HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Locations impacted include...
Wichita Falls, Burkburnett, Iowa Park, Sheppard AFB, Pleasant Valley
and Cashion.
LAT...LON 3402 9881 3413 9867 3399 9842 3389 9847
3383 9859 3384 9861
TIME...MOT...LOC 0032Z 313DEG 16KT 3404 9870
11Special weather statement, Jul 27, 7:47 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 747 PM CDT Mon Jul 27 2020 TXZ086-089-280130- Wichita TX-Archer TX- 747 PM CDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita and northwestern Archer Counties Until 830 PM CDT... AT 744 PM CDT, a strong thunderstorm was located 5 miles east of Electra, moving southeast at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Heavy rain can lead to reduced visibility... Locations impacted include... Southwestern Wichita Falls, Iowa Park, Electra, Holliday, Mankins, Lakeside City and Pleasant Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3402 9895 3410 9876 3381 9850 3369 9882 TIME...MOT...LOC 0044Z 333DEG 14KT 3400 9882 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:45 PM CDT | Areal Flood Advisory | OUN | Canadian | 4 hr |
| Jul 27, 10:56 PM CDT | Areal Flood Advisory | OUN | Canadian, Oklahoma | 5 hr |
| Jul 28, 12:49 AM CDT | Flash Flood Warning | OUN | Canadian | 116 min |
| Jul 28, 2:38 AM CDT | Flash Flood Warning | OUN | Canadian, Kingfisher | 3 hr |
| Jul 28, 3:26 AM CDT | Flash Flood Warning | OUN | Blaine | 2 hr |
| Jul 28, 3:33 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield, Major | 3 hr |
| Jul 28, 6:37 AM CDT | Areal Flood Advisory | OUN | Comanche | 3 hr |
| Jul 28, 7:00 AM CDT | Areal Flood Warning | OUN | Blaine, Canadian, Kingfisher | 3 hr |
| Jul 28, 8:11 AM CDT | Areal Flood Advisory | OUN | Garvin | 3 hr |
| Jul 28, 9:21 AM CDT | Areal Flood Advisory | OUN | Carter, Murray | 3 hr |
| Jul 28, 10:02 AM CDT | Areal Flood Warning | OUN | Canadian | 5 hr |
| Jul 28, 4:52 PM CDT | Special Weather Statement | OUN | Custer | 38 min |
| Jul 28, 5:03 PM CDT | Areal Flood Advisory | OUN | Blaine, Dewey | 3 hr |
| Jul 28, 5:41 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Jul 28, 6:26 PM CDT | Areal Flood Advisory | OUN | Dewey | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.